Hail, Taylor
- When
- April 27, 3:34 PM CST
- Where
- Taylor County, 3.67 mi W of Platteville
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.630, -94.640
Trained spotter reported nickel sized hail.
Four tornadoes occurred in southwest Iowa as an upper low moved through the upper Midwest. Some hail was reported across portions of southern Iowa along with isolated wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Four tornadoes occurred in southwest Iowa as an upper low moved through the upper Midwest. Some hail was reported across portions of southern Iowa along with isolated wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 27, 2:14 PM CST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 314 PM CDT WED APR 27 2016 .SHORT TERM.../TONIGHT/ ISSUED AT 302 PM CDT WED APR 27 2016 LINE OF SURFACE-BASED CONVECTION HAS INITIATED IN THE WARM SECTOR OVER THE LAST ONE TO TWO HOURS AHEAD OF STACKED UPPER LEVEL LOW OVER EASTERN NEBRASKA. WARM FRONT IS LIFTING NORTH OUT OF MO AND INTO SOUTHERN/SW IOWA WITH 15 TO 20 KT EASTERLY FLOW AHEAD OF THE BOUNDARY. STEEPENING MID-LEVEL LAPSE RATES UNDER THE DRY SLOT WILL YIELD AROUND 500-1000 J/KG OF SBCAPE IN THE WARM SECTOR FOR STORMS TO REALIZE...THOUGH THE NARROW CAPE PROFILE SHOULD LIMIT THE OVERALL HAIL THREAT IN SOUTHERN IOWA. BIGGEST CONCERN WILL BE TORNADOES IN AND NEAR THE WARM FRONT. INCREASING HELICITY AND MOISTURE POOLING ALONG THE BOUNDARY WILL PRODUCE A FAVORABLE TORNADO ENVIRONMENT THIS AFTERNOON INTO THE EARLY EVENING. WARM FRONT HAS STRUGGLED TO LIFT NORTHWARD THROUGHOUT THE DAY BUT IS ANTICIPATED TO LIFT AS FAR NORTH AS HWY 34 TO HWY S92 AS THE SURFACE LOW PIVOTS BETWEEN NOW AND 00Z. OTHERWISE...THE REMAINDER OF THE CWA WILL REMAIN IN SYNOPTIC EASTERLY FLOW THROUGH TONIGHT WITH WINDS BACKING MORE TOWARDS THE NORTHEAST AS THE SURFACE LOW TRACKS INTO SOUTH CENTRAL IOWA OVERNIGHT. THE SOUTHERN IOWA CONVECTION WILL LIFT NORTHEASTWARD OVERNIGHT AND GRADUALLY WEAKEN AS IT OUTRUNS THE ELEVATED INSTABILITY. LOW STRATUS CLOUDS WILL ALSO LINGER IN THE NORTH OVERNIGHT WITH THE COOL AIR REGIME AND RECENT RAINFALL. .LONG TERM.../THURSDAY THROUGH WEDNESDAY/ ISSUED AT 302 PM CDT WED APR 27 2016 THE LONG TERM PERIOD WILL CONTINUE THE UNSETTLED WEATHER THEME AS WELL AS FEATURE BELOW NORMAL TEMPERATURES. ON THURSDAY MORNING THE UPPER LEVEL LOW AND SURFACE LOW WILL BE OVER THE CWA AND WILL SLIDE EASTWARD. MOISTURE AND KINEMATIC FORCING WILL BE ENOUGH FOR PRECIP ESPECIALLY IN THE MORNING...BUT WANING IN THE AFTERNOON AS BEST FORCING AND MOISTURE SLIDE EAST OF THE CWA. INSTABILITY NOT EXPECTED TO BE SUFFICIENT FOR THUNDER. NEXT WX SYSTEM TO AFFECT THE CWA WILL ARRIVE FRIDAY NIGHT INTO SATURDAY. PV ANOMALY / UPPER LEVEL LOW WILL SLIDE ACROSS THE ROCKIES. SYSTEM WILL BE SIMILAR IN STRUCTURE TO THE ONE PRESENTLY AFFECTING THE REGION. LARGE...COHERENT AREA OF KINEMATIC FORCING AND MOISTURE WILL BRING WIDESPREAD PRECIP TO THE CWA ON SATURDAY. QUESTION IS IF INSTABILITY WILL ENOUGH FOR THUNDER. ALTHOUGH INSTABILITY IS MARGINAL FOR THUNDER...DO NOT SEE A COMPELLING ENOUGH CASE TO REMOVE IT FROM THE GOING FORECAST. MODERATE TO HEAVY RAINFALL IS EXPECTED...WITH PWAT PERCENTILES AT OR ABOVE THE 90TH PERCENTILE...AND THEIR RESIDENCE TIME WILL BE LONGER THAN TYPICAL. IN TERMS OF SEVERE POTENTIAL...ECMWF IS SIGNIFICANTLY FARTHER NORTH THAN THE GFS ON SURFACE FRONT PLACEMENT...WITH THE ECMWF BRINGING THE SURFACE FRONT INTO FAR SOUTHERN IA AND THE GFS FARTHER SOUTH IN CENTRAL MO. AS WITH TODAY...LOCATION OF SURFACE FRONT WILL HAVE AN IMPACT ON SEVERE WEATHER POTENTIAL...SO SUBSEQUENT MODEL SOLUTIONS WILL HAVE TO BE MONITORED. UPPER LEVEL LOW HANGS AROUND THE CWA THROUGH SUNDAY...SLOWLY MOVING EASTWARD. FORCING AND MOISTURE GRADUALLY DECREASE AS THE SYSTEM PULLS EAST LATER MONDAY. IN THE WAKE OF MODERATE TO HEAVY RAINFALL...ALONG WITH RATHER LIGHT FLOW AS THE SURFACE HIGH FILLS IN BEHIND THE DEPARTING SYSTEM...LOW LEVEL MOISTURE WILL BE AMPLE THUS FOG POTENTIAL. MODELS THEN DIVERGE FURTHER ON THEIR SOLUTIONS. GFS SHOWS UPPER LEVEL LOW ACROSS THE ROCKIES EJECTING A PV ANOMALY / SHORTWAVE...WHILE THE ECMWF HAS A MORE PHASED APPROACH WITH AN UPPER LEVEL TROF EXTENDING FROM SOUTH CENTRAL CANADA INTO THE EASTERN ROCKIES BY TUESDAY. REGARDLESS...FORCING LOOKS TO BE SUFFICIENT FOR AT LEAST SLIGHT CHANCE POPS TOWARD THE END OF THE PERIOD. && .AVIATION.../FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON/ ISSUED AT 1250 PM CDT WED APR 27 2016 MVFR TO IFR CIGS/VSBYS WITH LOCALIZED LIFR CIGS WILL PERSIST THROUGH THE AFTERNOON ACROSS MUCH OF CENTRAL IOWA...GRADUALLY LIFTING DURING PEAK HEATING AND THEN DECREASING OVERNIGHT. RAIN OVER NORTHERN IOWA WILL LIFT NORTH THIS AFTERNOON WITH ADDITIONAL SHOWERS AND THUNDERSTORMS DEVELOPING OVER SOUTHERN IOWA AND MOVING NORTH TONIGHT. WINDS WILL REMAIN FROM THE EAST AT 10 TO 20 KTS THROUGH THE PERIOD. && .HYDROLOGY... ISSUED AT 302 PM CDT WED APR 27 2016 HEAVIEST RAIN FELL OVER THE FAR SOUTHWESTERN CWA OVER THE PAST 24 HOURS...WHERE AS MUCH AS 1 TO 1.25 INCHES FELL...WITH A COUPLE ISOLATED POCKETS OF 1.25 TO 1.5 INCHES. RIVERS IN THOSE AREAS EXPERIENCED MODERATE TO SIGNIFICANT WITHIN-BANK RISES. EVEN THAT RAINFALL COMBINED WITH QPF OVER THROUGH THURSDAY...MODERATE TO HIGH CONFIDENCE EXISTS THAT FLOOD STAGES WILL NOT BE REACHED. NEXT WX SYSTEM THIS WEEKEND WILL BRING ADDITIONAL MODERATE TO HEAVY RAIN. ADDITIONAL MODERATE TO SIGNIFICANT WITHIN BANK RISES ARE AGAIN EXPECTED...AND MAY SEE A COUPLE LOCATIONS REACH MINOR FLOODING BY LATE THIS COMING WEEKEND INTO EARLY NEXT WEEK. MOST LIKELY LOCATIONS WOULD BE IN SOUTHERN IOWA...SOUTH OF I-80...WHERE THE RAINFALL FROM BOTH THE ONGOING AND COMING WEATHER SYSTEMS WILL SEE THE HIGHEST COMBINED TOTALS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...SKOW LONG TERM...ZOGG AVIATION...SKOW HYDROLOGY...SMALL/ZOGG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 332 PM CDT WED APR 27 2016 IAZ070>073-081>084-092>096-282045- CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-LUCAS-TAYLOR- RINGGOLD-DECATUR-WAYNE-APPANOOSE- 332 PM CDT WED APR 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT A TORNADO WATCH IS IN EFFECT UNTIL 9 PM CDT. SEVERE THUNDERSTORMS... INCLUDING ISOLATED TORNADOES...AS WELL AS LARGE HAIL AND DAMAGING WINDS...ARE POSSIBLE. REFER TO WEATHER.GOV/DESMOINES FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES RETURN ON SATURDAY. THE THREAT OF SEVERE WEATHER IS LOW. MODERATE TO HEAVY RAIN IS POSSIBLE OVER THE WEEKEND AND COULD LEAD TO RISES ON LOCAL CREEKS AND STREAMS... ESPECIALLY ALONG AND WEST OF INTERSTATE 35. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING. IAZ044>046-057>062-074-075-085-086-097-282045- CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-MARION-MAHASKA-MONROE-WAPELLO-DAVIS- 332 PM CDT WED APR 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ADDITIONAL THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. SOME OF THE STORMS MAY BE STRONG TO SEVERE...WITH HAIL THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES RETURN ON SATURDAY. THE THREAT OF SEVERE WEATHER IS LOW. MODERATE TO HEAVY RAIN IS POSSIBLE OVER THE WEEKEND AND COULD LEAD TO RISES ON LOCAL CREEKS AND STREAMS... ESPECIALLY ALONG AND WEST OF INTERSTATE 35. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BRIEFLY THROUGH THIS EVENING. IAZ004>007-015>017-023>028-033>039-047>050-282045- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL- TAMA- 332 PM CDT WED APR 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES RETURN ON SATURDAY. THE THREAT OF SEVERE WEATHER IS LOW. MODERATE TO HEAVY RAIN IS POSSIBLE OVER THE WEEKEND AND COULD LEAD TO RISES ON LOCAL CREEKS AND STREAMS... ESPECIALLY ALONG AND WEST OF INTERSTATE 35. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. ZOGG
The Des Moines radar (KDMX), 145 km away, was scanning. The volume nearest the first event began at 21:33 UTC.
5 hail, 4 tornado, 1 funnel cloud, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Trained spotter reported nickel sized hail.
Trained spotter reported quarter sized hail.
This was a broad and weak tornado that caused no reported damage and was recorded by a storm chaser.
This small satellite tornado formed south of Tornado #1 and moved to the ENE. It was photographed from multiple angles and caused no reported damage.
Trained spotter reported a weak, rapidly rotating, rope funnel along/near Highway 25.
This brief tornado damaged one farmstead where damage was high EF-0. One outbuilding collapsed, several trees were damaged, and a camper was flipped.
A semi was reported flipped and a shed destroyed along Hwy 34.
This broad and weak tornado formed south of Creston and tracked east of the Creston Airport, damaging an outbuilding south of town, some trees at a cemetery, and some tree limbs on the SE side of Creston.
Emergency Manager reported nickel sized hail.
Pea to penny size hail was reported.
Trained spotter reported event total rainfall of 1.27 inches, with 0.60 inches coming during the evening.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2016Every state in 2016This day in weather historyThe tornado archive for Iowa, 2016Warnings in Iowa, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625226, 625227, 622332, 622333, 625225, 622334, 627628, 622335, 625228, 625352, 625232, 627626.